Skip to site content

Signs of Opioid Overdose

Opioids have the potential to cause physical dependence. This means that the body develops a tolerance to the opioid where the person will need more of the substance to get the desired effect. Opioid withdrawal symptoms can occur when the substance is abruptly stopped. Opioid use disorder is characterized by uncontrollable cravings, compulsive drug use, and continued use despite harming oneself or others.

Opioids affect the part of the brain that regulates breathing. When individuals take high doses of opioids, it can lead to respiratory depression and death. Common symptoms of an opioid overdose include:

  • The face is extremely pale and/or clammy to the touch
  • The body is limp
  • Fingernails or lips have a blue or purple cast
  • The person is vomiting or making gurgling noises
  • Individual cannot be awakened from sleep or is unable to speak
  • Breathing and heart rate are significantly reduced or have stopped
  • Pinpoint pupils

Because opioids suppress respiratory function and breathing, one key sign of a person in a critical medical state is the "death rattle," an exhaled breath with a very distinct, labored sound coming from the throat. This sound indicates the individual is near death. If a person emits a death rattle, immediate emergency resuscitation is necessary.

Signs of OVERMEDICATION, which may progress to overdose, include:

  • Unusual sleepiness, drowsiness, or difficulty staying awake despite loud verbal stimulus or a vigorous sternal rub
  • Mental confusion, slurred speech, intoxicated behavior
  • Slow or shallow breathing
  • Extremely small "pinpoint" pupils, although normal size pupils do not exclude opioid overdose
  • Slow heartbeat, low blood pressure

Resource

SAMHSA Opioid Overdose Prevention Toolkit Exit Disclaimer: You Are Leaving www.ihs.gov . HHS Publication No.16-4742. Rockville, MD: Substance Abuse and Mental Health Services Administration, 2016.